Montana, 2019

Winter Storm in Montana, May 21 to 23, 2019

May 21 to 23, 2019 · NWS BYZ · 3 events in 3 counties and zones

An upper low over Wyoming resulted in a late Spring Winter storm across the Beartooth/Absaroka Mountains and adjacent foothills, as well as the Northeast Big Horn Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper low over Wyoming resulted in a late Spring Winter storm across the Beartooth/Absaroka Mountains and adjacent foothills, as well as the Northeast Big Horn Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 21, 8:51 AM MST, 3 hours 9 minutes earlier.

Area forecast discussion, May 21, 8:51 AM MST, 3 hours 9 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
951 AM MDT Tue May 21 2019

.UPDATE...
Forecast on track this morning. Periods of light rain and showers
will persist over next 36 hours or so. Only tweak this morning was
for adjust for current radar trends. BT

&&

.SHORT TERM...valid for Tdy and Wed...

A weak line of showers are passing through SE Montana extending
from Billings to Northern Rosebud County, and heading northwest.
More showers look to fill in much of the area later this morning
and into the afternoon.

OVERVIEW: The upper low located in Colorado will begin to move
northeastward through Nebraska and into the eastern part of the
Dakotas through Wednesday. As it approaches the north-central
Plains, it will bring an abundance of moisture to eastern Montana
and shift the winds to the east and later on, north, bringing
about upslope flow to support widespread showers across much of SE
Montana. These showers look to begin late this morning, and
persist through Wednesday. 1-2 inches of rain are expected in the
lower elevations, and an excess of 1 foot of snow in the
mountains, especially areas above 7000 ft (though Sheridan County,
WY may receive a couple inches of wet snow.) The foothills, such
as areas near Red Lodge, or Sheridan, have the greatest chance for
a mix of rain and snow showers, but minor snow accumulations are
expected. QPF amounts are trending downward, likely due to the
upper low being displaced more to the east than expected, but
significant showers are still expected. Conditions will dry out as
the upper low moves off to the east after Wednesday, brining a
brief period of no precipitation until later in the week.
Temperatures will remain below average, only reaching the upper
40s and low 50s through Thursday.

CONFIDENCE: There is good agreement between the models and
ensembles that at least an inch of rain will occur today through
Wednesday in the lower elevations, and showers will be persistent
over those two days. Snow amounts in the mountains may seem high,
but again, there is good agreement in prominent upslope flow and
an abundance of moisture to produce at least 1-2 feet of snow.
Due to this, winter storm watches for the Crazy,
Beartooth/Absarokas, and Bighorn mountains have been upgraded to
warnings. Confidence is high for the cooler temperatures as well.
Overall, confidence is good for a very wet next couple of days,
but amounts of rain and snow still have some uncertainty to them.

IMPACTS: Areal flooding is a concern for this event as, on top of
widespread rain, soils are already moist. Major rivers, such as
the Yellowstone, are not expected to flood. Main concern are low-
lying areas, such as ditches, and roads.

Vertz

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

The wet pattern continues through the extended period, and
possibly for the next couple of weeks if long range CIPS analogs
are correct. But good new is temperatures will climb through the
period despite the precipitation and cloud cover.

After a brief lull in the widespread precipitation Wednesday
night into early Thursday morning, next piece of the storm system
pushes into the region from the southwest. An additional period
of widespread moderate precipitation spreads into the area through
Friday morning, with heaviest accumulations concentrated east of
Billings. Friday afternoon through Sunday morning looks relatively
dry, but will likely see isolated to scattered showers and
thunderstorms in the afternoon/evening hours as heating works on
the wet ground/lower levels of the atmosphere. Next upper low
moves into position for more widespread precipitation from Sunday
night through early Tuesday. Temperatures trend upward through the
extended period, starting in the 50s Thursday and climbing well
into the 60s by early next week. This warming trend will also keep
snow confined to the higher elevations of area mountain ranges.
Chambers
&&

.AVIATION...

MVFR to IFR conditions are possible today. As precipitation
chances increase through the day, potential for IFR conditions
will increase and become more widespread tonight. Easterly winds
will gust over 20kts at times over the next 24 hours. Mountain
obscuration will prevail over all mountain locations through
Thursday, with periods of heavy snow in the high country.
Chambers/STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 048 039/049 040/051 040/060 042/065 046/061 045/060
    8/W 9+/R    76/R    74/R    23/T    45/T    55/T
LVM 049 037/046 036/048 036/057 038/061 041/057 040/057
    7/W 99/R    75/R    53/R    24/T    57/T    65/T
HDN 049 038/049 037/052 040/059 040/066 044/063 044/060
    7/W 9+/R    77/R    85/R    12/T    36/T    55/T
MLS 050 039/052 038/054 041/058 040/066 045/063 044/059
    7/W 89/R    56/R    86/R    01/B    25/T    55/T
4BQ 047 037/046 035/051 040/056 038/064 044/063 044/058
    +/W +9/R    46/R    95/R    02/T    24/T    54/T
BHK 049 037/049 035/053 039/055 038/062 042/060 042/056
    7/W 99/R    45/R    87/T    11/B    24/T    44/T
SHR 047 034/045 032/047 035/056 036/063 041/062 042/059
    7/W +9/O    57/R    82/R    12/T    35/T    54/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect from late tonight through Saturday
      morning FOR ZONES 28>33-35>39-42-56>58-63-67-68.
     Winter Storm Warning in effect until 10 AM MDT Thursday FOR
      ZONES 67-68.
WY...Flood Watch in effect from late tonight through Saturday
      morning FOR ZONES 98-99.
     Winter Storm Warning in effect until 10 AM MDT Thursday FOR
      ZONE 98.

&&

weather.gov/billings
Hazardous weather outlook, May 21, 2:42 AM MST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
342 AM MDT Tue May 21 2019

MTZ028>042-056>058-063>068-WYZ098-099-220945-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
342 AM MDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...More widespread precipitation for the end of the Memorial
  Day weekend.

* WHERE... South Central into Southeast Montana and Northern
  Wyoming.

* WHEN...Sunday into Tuesday.

* ADDITIONAL DETAILS...Another slow moving storm system is forecast
  to bring additional widespread precipitation to the area over the
  later half of the Memorial Day weekend. Periods of moderate
  precipitation falling on already saturated soil will bring
  increased flooding concerns.

* ADDITIONAL HAZARD CONCERNS...Snowfall in the Beartooth mountains
  may delay or impeded travel over the Beartooth highway on opening
  weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Absarokee / Beartooth Mountains

When
May 21, 12:00 PM MST to May 23, 3:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Red Lodge Mountain received 20 inches of snow and Cole Creek SNOTEL received 14 inches.

Winter Storm, Red Lodge Foothills

When
May 21, 2:00 PM MST to May 22, 8:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Red Lodge received 8 to 11 inches of snow.

Winter Storm, Beartooth Foothills

When
May 21, 7:00 PM MST to May 22, 8:00 AM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

McLeod and Cathedral Mountain Ranch received 6 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820402, 820401, 820399.